Tornadoes · United States · Washington · 2004
F0 tornado, La Center, Washington, May 27, 2004
This F0 tornado ran 0.5 miles across Clark County on May 27, 2004, touching down at 3:30 PM PDT. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 27, 2004
- Touchdown
- 3:30 PM PDT (22:30 UTC)
- Path length
- 0.5 miles (0.8 km)
- Path width
- 0 yards (0 m)
- Deaths
- 0
- Injuries
- 0
- County
- Clark County
- Touchdown point
- 45.870, -122.670
- Lift-off point
- 45.870, -122.670
- Record number
- 160
What the Weather Service recorded
A tornado reportedly touched down 2 miles northeast of La Center and uprooted a 1 1/2 foot diameter tree and tore off part of a barn roof.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the tornado touched down at May 27, 3:00 PM PDT, 30 minutes earlier.
Area forecast discussion, May 27, 3:00 PM PDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PORTLAND OR 300 PM PDT THU MAY 27 2004 .SYNOPSIS...COOL AND UNSETTLED WEATHER WILL CONTINUE UNDER THE INFLUENCE OF AN UPPER LEVEL TROUGH THROUGH FRI. THEN A WARM FRONT WILL MOVE THROUGH SAT AND SAT NIGHT. THEN TRENDING TO DRIER WEATHER EARLY NEXT WEEK AS WEAK HIGH PRESSURE BUILDS. && .DISCUSSION .SHORT TERM...NUMERICAL MODELS SHOW MEAN UPPER TROUGH POSITION OVER NE PAC FOR THE NEXT SEVERAL DAYS. CURRENTLY SATELLITE IMAGES SHOW UPPER TROUGH MOVING THROUGH 130W WITH UPPER FLOW BECOMING MORE SOUTHERLY WITH TIME. A WAVE SEEN ENHANCING OFF THE CENTRAL OREGON COAST THIS MORNING IS NOW MOVING ASHORE. COLD ADVECTION ALOFT AS THIS TROUGH APPROACHES HAS KICKED OFF A FEW THUNDERSTORMS OVER THE NW PART OF THE CWA. UPPER LEVEL DIVERGENCE PER GFS INDICATED SOME UPPER LEVEL SUPPORT AS WELL. ADDED ISOLATED THUNDERSTORMS TO NORTHERN ZONES FOR EARLY PART OF TONIGHT PERIOD. EXPECT PRECIPITATION TO DECREASE LATER THIS EVENING AS THIS WAVE MOVES THROUGH. SHOWERS RETURN FRI COLD UPPER TROUGH MOVES OVER THE FORECAST. EXPECT THE AIR MASS TO BE UNSTABLE ENOUGH FOR SOME THUNDERSTORMS HAS THE MODELS HAVE BEEN INDICATING FOR THE PAST FEW DAYS. HOWEVER 12Z GFS IS A BIT FASTER WITH THE BEST INSTABILITY MOVING EAST OF THE AREA DURING PEAK HEATING. SHOWER ACTIVITY DECREASES FRI NIGHT AS TROUGH SHIFTS EAST OF AREA. HOWEVER WARM FRONT SEEN ON SATELLITE NEAR 50N/155W IS CURRENTLY TIMED TO ARRIVE ON SAT...CLIPPING THE NORTHERN PORTIONS OF THE CWA. TRAILING FRONT THEN LINGERS OVER SW WASHINGTON THEN LIFTS NORTH WITH THE JET STREAM LATER SUN. .LONG TERM...UPPER LOW CONTINUES OVER SE ALASKA WITH WEAK SW FLOW OVER PAC NW. MODELS HAVE WEAK RIDGING OVER THE AREA AND FAIRLY HIGH HEIGHTS. WEAK IMPULSES ROTATING AROUND THE LOW MAY APPROACH THE FORECAST AREA THROUGH MID WEEK. BUT FOR NOW IT APPEARS THAT THE TRACK WILL KEEP IT TO THE NORTH. && .PRELIMINARY POINT POPS AST 974666 PDX 9855544 SLE 985533 EUG 985331 && .PQR WATCHES/WARNINGS/ADVISORIES... .OR/WA...NONE. &&
Hazardous weather outlook, May 27, 5:38 AM PDT, 9 hours 52 minutes before
ORZ001>013-WAZ019>023-039-040-281230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OREGON 538 AM PDT THU MAY 27 2004 ORZ001>013-WAZ019>023-039-040-281230- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL OREGON COAST- CENTRAL WILLAMETTE VALLEY-COAST RANGE OF NORTHWEST OREGON- GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-LOWER COLUMBIA- LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY- NORTH OREGON COAST-NORTHERN OREGON CASCADE FOOTHILLS- NORTHERN OREGON CASCADES-SOUTH WILLAMETTE VALLEY- SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES- SOUTH WASHINGTON COAST-WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS- 538 AM PDT THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND NORTHWEST OREGON. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Salem/Mcnary, OR (KSLE), 12:00Z
10.5 hours before the tornado, 109 km from the path. May 27, 2004.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -92448 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 644 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.0 K/km
Salem/Mcnary, OR (KSLE), 00:00Z
1.5 hours after it, 109 km from the path. May 28, 2004.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -2 J/kg
- Surface CAPE
- 703 J/kg
- Mixed-layer LCL
- 901 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
- 0-3 km lapse rate
- 7.3 K/km
The radar
The Portland,OR radar (KRTX), 29 km away, was scanning. The volume nearest the touchdown began at 22:32 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in WashingtonEvery tornado in Washington since 1950Warnings in force in Washington nowThe forecast where you are
The other tornadoes of May 27, 2004
27 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 27 | 2:00 AM EDT | F1 | Pulaski, KY | 0.3 | 150 | 4 | $300,000 | |
| May 27 | 1:15 AM CDT | F0 | Crawford, KS | 0.1 | 10 | |||
| May 27 | 2:44 PM CDT | F0 | Daviess, MO | 2.0 | 50 | |||
| May 27 | 2:54 PM CDT | F0 | Grundy, MO | 0.5 | 50 | |||
| May 27 | 3:07 PM CDT | F1 | Nolan, TX | 2.8 | 75 | $200,000 | ||
| May 27 | 3:11 PM CDT | F0 | Nolan, TX | 0.1 | 20 | $10,000 | ||
| May 27 | 3:40 PM CDT | F0 | Taylor, TX | 0.1 | 20 | $10,000 | ||
| May 27 | 3:00 PM PDT | F1 | Thurston, WA | 0.2 | 75 | $50,000 | ||
| May 27 | 6:35 PM EDT | F0 | Fayette, OH | 0.1 | 10 | |||
| May 27 | 6:45 PM EDT | F1 | Fayette, OH | 3.0 | 50 | 1 | $80,000 | |
| May 27 | 6:30 PM EST | F2 | Washington, IN | 25.9 | 150 | $2.5 million | ||
| May 27 | 6:40 PM CDT | F0 | Montgomery, MO | 1.0 | 75 | |||
| May 27 | 6:40 PM CDT | F1 | Val Verde, TX | 4.0 | 100 | $50,000 | ||
| May 27 | 6:47 PM CDT | F0 | Val Verde, TX | 0.1 | 20 | |||
| May 27 | 7:09 PM CDT | F0 | Val Verde, TX | 0.1 | 20 | |||
| May 27 | 7:19 PM CDT | F0 | Val Verde, TX | 0.8 | 30 | |||
| May 27 | 8:20 PM EDT | F1 | Brown, OH | 2.0 | 167 | $100,000 | ||
| May 27 | 7:30 PM CDT | F0 | Saint Charles, MO | 0.2 | 50 | |||
| May 27 | 7:30 PM CDT | F0 | Kinney, TX | 1.0 | 30 | |||
| May 27 | 7:31 PM CDT | F0 | Kinney, TX | 1.2 | 40 | |||
| May 27 | 7:35 PM CDT | F0 | Franklin, MO | 1.5 | 50 | |||
| May 27 | 8:50 PM EDT | F2 | Henry, KY | 7.8 | 300 | 2 | $2.5 million | |
| May 27 | 8:55 PM EDT | F1 | Floyd, IN | 2.9 | 200 | $500,000 | ||
| May 27 | 8:10 PM CDT | F0 | Jefferson, MO | 0.2 | 50 | |||
| May 27 | 8:40 PM CDT | F0 | Saint Francois, MO | 0.2 | 40 | |||
| May 27 | 10:15 PM EDT | F3 | Fayette, KY | 3.0 | 100 | 6 | $7.5 million | |
| May 27 | 10:32 PM CDT | F1 | Henderson, KY | 0.2 | 50 | $40,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.